Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 15, NWS Midland/Odessa, TX

March 24, 201710 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Mar 24, 2017, 5:22 AM CDT for 10 counties in Texas. It took effect at Mar 24, 2017, 9:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2017, 5:22 AM CDT (10:22 UTC)
In effect from
Mar 24, 2017, 9:00 AM CDT
Expired
Mar 24, 2017, 9:00 PM CDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Crane County, TX, Ector County, TX, Loving County, TX, Midland County, TX, Pecos County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 64 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 10.4 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1928 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WWUS84 KMAF 241022
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
522 AM CDT Fri Mar 24 2017

...RED FLAG WARNING IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS
MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 
15% OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME 
FIRE DANGER FOR THE GUADALUPE, DAVIS, AND APACHE MOUNTAINS, 
SOUTHEAST NEW MEXICO PLAINS, PORTIONS OF THE WESTERN LOW ROLLING 
PLAINS AND PERMIAN BASIN, VAN HORN AND THE HIGHWAY 54 CORRIDOR, 
REEVES COUNTY AND THE UPPER TRANS PECOS, AND PECOS, PRESIDIO, 
BREWSTER, AND TERRELL COUNTIES...

.Continued windy conditions will combine with very dry fuels 
again today for a continued critical fire weather threat.

TXZ045>048-051>053-063-070-241130-
/O.CAN.KMAF.FW.A.0010.170324T1400Z-170325T0000Z/
Gaines-Dawson-Borden-Scurry-Martin-Howard-Mitchell-Glasscock-
Reagan-
522 AM CDT Fri Mar 24 2017

...FIRE WEATHER WATCH IS CANCELLED FOR WEST TEXAS AND SOUTHEAST
NEW MEXICO.

A Red Flag Warning has replaced most of it.

$$

NMZ114-115-TXZ050-057>062-067>069-074-075-079>082-258-250200-
/O.UPG.KMAF.FW.A.0010.170324T1400Z-170325T0000Z/
/O.NEW.KMAF.FW.W.0015.170324T1400Z-170325T0200Z/
Guadalupe Mountains-Southeast Plains-Andrews-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Crane-Upton-Davis/Apache Mountains Area-Pecos-
Presidio Valley-Marfa Plateau-Big Bend Area-Terrell-
522 AM CDT Fri Mar 24 2017 /422 AM MDT Fri Mar 24 2017/

...RED FLAG WARNING IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS
MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 
15% OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME 
FIRE DANGER...

* HUMIDITY...5 to 15%.

* WIND...Mountains...West 25 to 40 mph with higher gusts.
  Lowlands...West to northwest 20 to 35 mph with higher gusts.

* FIRE DANGER...High to extreme.

* IMPACTS...Any fires that develop will likely spread rapidly.  
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to dangerous fire behavior.

&&

$$
1 follow-up statement
368 
WWUS84 KMAF 250203
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
903 PM CDT Fri Mar 24 2017

...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE...

.Winds have diminished across the area this evening, and with the
loss of heating, relative humidity has climbed above critical
levels. Thus, the Red Flag Warning has been allowed to expire.

NMZ114-115-TXZ050-057>062-067>069-074-075-079>082-258-250315-
/O.EXP.KMAF.FW.W.0015.000000T0000Z-170325T0200Z/
Guadalupe Mountains-Southeast Plains-Andrews-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Crane-Upton-Davis/Apache Mountains Area-Pecos-
Presidio Valley-Marfa Plateau-Big Bend Area-Terrell-
903 PM CDT Fri Mar 24 2017 /803 PM MDT Fri Mar 24 2017/

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING...

Winds have decreased and relative humidity values have climbed
above critical levels. Thus, the warning has been allowed to
expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 24, 5:02 AM CDT, 20 minutes earlier.

Area forecast discussion, Mar 24, 5:02 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
502 AM CDT Fri Mar 24 2017

.DISCUSSION...

See 12Z Aviation Discussion below.

&&

.AVIATION...

VFR conditions will prevail next 24 hours, except in localized
BLDU. WV imagery shows the upper trough over the Texas/OK
Panhandles, leaving all terminals in subsidence on the backside
today. As a result, windy conditions will continue, w/westerlies
veering to NW, and beginning to diminish after 00Z Fri. A few high
clouds will be possible.

&&

.PREV DISCUSSION... /issued 439 AM CDT Fri Mar 24 2017/

DISCUSSION...
The strong mid level low that brought high winds across the area
yesterday will continue to move east through the south-central plains
today. A strong mid-level jet continues to wrap around the base
of the trough. These strong upper level winds should be allowed to
mix down with subsidence on the back side of the trough. We
should see another windy day for the majority of the area, though
not quite as windy as yesterday. Winds should be strong enough for
a Wind Advisory for much of West Texas and southeast New Mexico
except in the Guadalupe Mountains where a High Wind Warning will
remain in effect. The Pacific front will continue to push east and
behind it slightly cooler will reside, which will bring high
temperatures down into 70s for today. The dry air to the west will
also be pushed further east and another fire weather day is in
store with the gusty winds expected. See Fire Weather Discussion
below.

By Friday night, the trough will further east and sent a
front south into the area. This will be a dry front as all the
moisture will be pushed east. A weak ridge will build over the
area on Saturday and make for a rather pleasant day before a
shortwave trough moves through the Texas Panhandle. Strong
westerly winds will likely contribute to another windy day on
Sunday. Yet another front will move south into the area on the
backside of the trough and bring only a slight cool down again to
start the week.

The train of upper level troughs will continue next week. The
first one will swing through the south-central Rockies bringing
some unsettled weather with it. There will be chances for rain
across much of the area from Tuesday to Thursday. Heading into
next weekend the second upper trough looks to take a similar path
as the previous and could continue the streak of active weather.

FIRE WEATHER DISCUSSION...
WV imagery shows the upper trough approaching the Texas/OK
Panhandles, which will leave West Texas and Southeast New Mexico in
subsidence on the backside of the trough later today.  Thus, 20'
westerly winds will veer to the NW, generally increasing to the NE,
closer to the base of the exiting trough.  The GFS once again mixes
deeper than the NAM, performed well for yesterday's event, and is
the preferred model for today.  That said, forecast soundings mix to
an average of 650mb, which will easily result in critical 20' winds
area-wide.  Currently, the dryline extends from KSNK SW to the Big
Bend Area, and is forecast to keep trucking eastward today.  This is
allowing for poor recovery overnight, and RH will stay low Fri in
continued W-NW flow.  The only area in question is the NE zones,
where RH may stay just above criteria this afternoon.  Otherwise, as
a result of yesterday's activity, extreme Fire Danger now covers
most all of the forecast area.  Trans Pecos ERCs continue near the
90th percentile. Although the fire wx threat is a little lower
today, we are not out of the (dry) woods yet.

Sunday continues to shape up as another critical fire wx day,
confined mainly to the Guadalupes and adjacent plains, as a
secondary trough passes north of the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76  45  78  54 /   0   0   0   0
Carlsbad                       79  42  79  49 /   0   0   0   0
Dryden                         81  51  79  53 /   0   0   0   0
Fort Stockton                  78  46  80  55 /   0   0   0   0
Guadalupe Pass                 69  45  76  51 /   0   0   0   0
Hobbs                          74  40  74  48 /   0   0   0   0
Marfa                          72  35  78  41 /   0   0   0   0
Midland Intl Airport           77  46  80  54 /   0   0   0   0
Odessa                         77  46  79  54 /   0   0   0   0
Wink                           79  44  79  50 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 8 AM this morning to 8 PM MDT this evening
     for Guadalupe Mountains-Southeast Plains.

     Wind Advisory from 10 AM this morning to 6 PM MDT this evening
     for Central Lea County-Eddy County Plains-Northern Lea
     County-Southern Lea County.

     High Wind Warning until 6 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

TX...Red Flag Warning from 9 AM CDT /8 AM MDT/ this morning to 9 PM
     CDT /8 PM MDT/ this evening for Andrews-Big Bend Area-Crane-
     Davis/Apache Mountains Area-Ector-Guadalupe Mountains-
     Loving-Marfa Plateau-Midland-Pecos-Presidio Valley-Reeves
     County and Upper Trans Pecos-Terrell-Upton-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

     Wind Advisory from 11 AM CDT /10 AM MDT/ this morning to 7 PM
     CDT /6 PM MDT/ this evening for Andrews-Big Bend Area-
     Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
     Gaines-Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-
     Pecos-Reeves County and Upper Trans Pecos-Scurry-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 6 PM MDT this evening for Guadalupe
     Mountains.

&&

44/06/44
Hazardous weather outlook, Mar 24, 3:27 AM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
327 AM CDT Fri Mar 24 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
327 AM CDT Fri Mar 24 2017 /227 AM MDT Fri Mar 24 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Critical fire weather conditions are expected again today, over all
of Southeast New Mexico and most of West Texas. A Red Flag Warning
is in effect.

Strong west winds will continue in the Guadalupe Mountains today. A
High Wind Warning remains in effect. Very windy conditions are also
expected again across all of Southeast New Mexico and most of West
Texas.  A Wind Advisory is in effect today.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Critical fire weather conditions will be possible in the Guadalupe
Mountains Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Mar 23, 11:27 PM CDT, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1127 PM CDT THU MAR 23 2017

TXZ047-051-052-240530-
Martin TX-Howard TX-Borden TX-
1127 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN...NORTHERN
HOWARD AND EASTERN MARTIN COUNTIES UNTIL 1230 AM CDT...

At 1126 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Lenorah, or 12 miles northeast of Stanton, moving
northeast at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Big Spring, Stanton, Ackerly, Vealmoor, Lenorah, Luther, Brown,
Fairview, Knott and Big Spring McMahon-Wrinkle Airpark.

THIS INCLUDES Interstate 20 between mile markers 158 and 180.

LAT...LON 3238 10118 3212 10176 3230 10191 3252 10173
      3253 10169 3257 10169 3273 10156
TIME...MOT...LOC 0426Z 231DEG 53KT 3230 10171

82

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 10:38 PM CDTSpecial Weather StatementMAFMidland52 min
Mar 23, 10:46 PM CDTSevere Thunderstorm WarningMAFMartin, Midland44 min
Mar 23, 11:27 PM CDTSpecial Weather StatementMAFHoward63 min
Mar 24, 4:52 AM CDTWind AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 9 more14 hr

Nearby

Red Flag Warnings in Texas, 2017Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.